Oklahoma, 2010

Damaging Winds in Oklahoma, August 31, 2010

August 31, 2010 · NWS TSA · 4 events in 4 counties and zones

Thunderstorms developed ahead of a cold front that pushed into the region. Wind damage occurred across portions of eastern Oklahoma as these storms moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed ahead of a cold front that pushed into the region. Wind damage occurred across portions of eastern Oklahoma as these storms moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 1:54 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 31, 1:54 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
254 PM CDT TUE AUG 31 2010

.DISCUSSION...
MOIST AND UNCAPPED ATMOSPHERE IN PLACE HAS ALLOWED FOR CONVECTIVE
TEMP TO BE REACHED AS ISOLATED/WIDELY SCATTERED ACTIVITY HAS BEGUN
TO DEVELOP. FIRST PERIOD POPS IN THE 00-06Z TIME PERIOD WILL LIKELY
BE PREDICATED ON HOW THE SCOPE LOOKS NEAR ISSUANCE TIME. AS OF
NOW...LOOKS LIKE A 20 OR 30 POP WILL SUFFICE. SHORT TERM MODELS GO
BONKERS WITH QPF LATE TONIGHT AND TOMORROW...AND WITHOUT MUCH
SEMBLANCE OF A LOW LEVEL JET WITH ONLY 20-25 KTS OF FLOW ADVERTISED.
HOWEVER...THAT SUSTAINED ACTIVITY LAST NIGHT WHEN THE MOIST AXIS WAS
SITUATED A LITTLE FURTHER EAST. SO FOR NOW...WILL PROCEED WITH POPS
TOMORROW CLOSE TO MAV GUIDANCE. DONT EXPECT AS MUCH AREAL COVERAGE
TOMORROW NIGHT INTO THURSDAY. HOWEVER GOOD SURGE OF COOLER AIR WILL
BE PUSHING SOUTH BEHIND THE COLD FRONT AS A POTENT S/W SWINGS
THROUGH THE HIGH PLAINS/UPPER MIDWEST. EXPECT SHOWERS AND STORMS
ALONG THE BOUNDARY MAINLY THURSDAY NIGHT. CONSIDERABLY COOLER AIR
ARRIVES FOR THE AT LEAST THE FIRST HALF OF THE LABOR DAY WEEKEND. AS
THE WEEKEND PROGRESSES...HIGH PRESSURE MOVES EAST...SOUTHERLY WINDS
RETURN AND TEMPERATURES MODERATE TOWARDS SEASONAL NORMS. ADDITIONAL
RAIN CHANCES BEYOND EARLY FRIDAY APPEAR MINIMAL FOR THE REST OF THE
FORECAST. TEMPERATURE WISE...WENT A TAD ABOVE GUIDANCE FOR THE SHORT
TERM...BUT USED A BLEND OF ECMWF AND GFS/MEX NUMBERS AFTER FRONTAL
PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  91  75  92 /  40  70  40  40
FSM   75  92  73  94 /  40  60  20  30
MLC   76  93  74  94 /  30  50  30  30
BVO   76  90  73  91 /  50  70  40  50
FYV   73  88  71  90 /  40  60  50  40
BYV   72  88  71  89 /  30  60  50  40
MKO   75  91  73  93 /  30  70  40  40
MIO   73  89  72  91 /  50  70  50  40
F10   77  91  73  93 /  30  60  30  30
HHW   75  93  74  93 /  30  40  20  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR OKZ055-OKZ056-OKZ060-OKZ061-
     OKZ066-OKZ067-OKZ070-OKZ071.

AR...NONE.
&&

SHORT TERM...12
LONG TERM....23
Hazardous weather outlook, Aug 31, 3:33 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
433 PM CDT TUE AUG 31 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-010630-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
433 PM CDT TUE AUG 31 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
        ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED
OVER PORTIONS OF CENTRAL AND NORTH CENTRAL OKLAHOMA LATE THIS
AFTERNOON. SOME OF THESE STORMS COULD MOVE INTO NORTHEAST OKLAHOMA
BY EARLY EVENING. DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY
THREAT IN THE STRONGER STORMS. THE THUNDERSTORM ACTIVITY SHOULD
BEGIN TO DIMINISH LATER THIS EVENING WITH THE LOSS OF HEATING.

THE HEAT AND HUMIDITY ARE COMBINING TO RAISE HEAT INDEX VALUES
INTO THE 100 TO 105 DEGREE RANGE LATE THIS AFTERNOON OVER PORTIONS
OF THE AREA. THE WARM TEMPERATURES...GUSTY SOUTH WINDS...AND DRY
FUELS WILL ALSO ALLOW FOR A LIMITED FIRE DANGER THREAT ACROSS
PORTIONS OF EASTERN OKLAHOMA THROUGH EARLY EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM AND HIGH FIRE WEATHER POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.
MONDAY...HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
THURSDAY WITH A HOT AND HUMID ENVIRONMENT AHEAD OF A FRONT. THE
FRONT IS EXPECTED TO SWEEP SOUTH ACROSS THE REGION LATE THURSDAY
AFTERNOON INTO THURSDAY NIGHT.  STRONG TO SEVERE THUNDERSTORMS WITH
HEAVY RAINFALL WILL BE POSSIBLE ALONG AND DIRECTLY BEHIND THE
FRONT. A COOLER...AND DRIER AIR MASS WILL FILTER INTO THE REGION FOR
FRIDAY ON INTO THE WEEKEND BEHIND THE FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 31, 4:04 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
504 PM CDT TUE AUG 31 2010

OKZ054-312230-
OSAGE OK-
504 PM CDT TUE AUG 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     FAR WESTERN OSAGE

AT 504 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST
OF APPERSON...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3671 9705 3670 9701 3670 9694 3676 9689
      3676 9683 3678 9681 3680 9674 3657 9682
      3657 9689 3660 9691 3658 9701 3660 9706
      3668 9708
TIME...MOT...LOC 2204Z 210DEG 18KT 3661 9701

The radar

The Vance AFB radar (KVNX), 107 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osage

When
August 31, 4:13 PM CST
Where
Osage County, 13 mi WSW of Burbank
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.628, -96.937

Strong thunderstorm wind damaged two mobile homes, destroyed two barns, and blew down large tree limbs.

Thunderstorm Wind, Rogers

When
August 31, 6:30 PM CST
Where
Rogers County, 3 mi SSE of Inola
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.110, -95.479

Thunderstorm Wind, Muskogee

When
August 31, 6:50 PM CST
Where
Muskogee County, 1.71 mi N of Bacone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.775, -95.334

Strong thunderstorm wind blew over a set of metal bleachers at Bacone College.

Thunderstorm Wind, Mayes

When
August 31, 6:51 PM CST to 6:54 PM CST
Where
Mayes County, Pryor
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.300, -95.320

Strong thunderstorm wind blew down numerous trees and large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254473, 254475, 254476, 254477.